Gastric medications may up risk for bacterial infection: Study
The use of gastric acid suppression medications is linked to increased risk of bacterium infection that can cause diseases ranging from diarrhoea to life-threatening colon inflammation.health and fitness Updated: Mar 28, 2017 16:56 IST
People using gastric acid suppression medications may be at a higher risk of bacterium infection that can cause diseases ranging from diarrhoea to life-threatening colon inflammation, researchers have warned.
Infections by Clostridium difficile colitis (C-diff) is caused by disruption of normal, healthy bacteria in the colon, often as a result of antibiotics. The findings suggest that patients who previously had a case of C-diff and receive gastric acid suppressants may be at increased risk of C-diff recurrence.
“The study found that use of gastric acid suppression medications are associated with a statistically significant increased risk of development of recurrent C-diff in patients with a prior episode of C-diff,” said Sahil Khanna, a gastroenterologist at US-based non-profit Mayo Clinic.
For the study, published in JAMA Internal Medicine, the team conducted a systematic review and meta-analysis of 16 studies with 7,703 patients with C-diff and 1,525 of these developed recurrent C-diff.
The researchers analysed gastric suppression medications including proton pump inhibitors, such as omeprazole, and histamine 2 blockers, such as ranitidine, which are commonly prescribed and consumed over-the-counter medications for gastroesophageal reflux disease, peptic ulcer disease or dyspepsia.
The results showed that the rate of recurrent C-diff in patients with gastric suppression was 22.1%, compared to 17.3% in patients without gastric acid suppression. Thus, “it may be reasonable to re-evaluate the need for these medications in patients with C-diff,” Khanna noted.
Follow @htlifeandstyle for more.
First Published: Mar 28, 2017 16:55 IST